Two controversial diet drugs were removed from the market Monday after new evidence linked them to potentially serious heart valve problems, effectively ending the commonly known fen-phen combination that had been popular among those seeking to shed pounds.
The U.S. Food and Drug Administration requested the withdrawal of the drugs fenfluramine, sold as Pondimin, and dexfenfluramine, sold as Redux. Wyeth-Ayerst Laboratories, manufacturer of Pondimin and distributor of Redux, agreed to recall the drugs immediately.
The FDA said those using the prescription drugs should stop doing so immediately. The agency’s action also prompted the French company that sells fenfluramine and dexfenfluramine abroad to withdraw the drugs worldwide.
The FDA will not seek to remove the drug phentermine, which with fenfluramine formed the fen-phen combination, because it has not been linked to the heart problems. All three drugs suppress the appetite.
Despite the continued availability of phentermine, experts do not expect it to be combined with another drug any time soon, given the problems that cropped up with fen-phen.
Those problems surfaced earlier this summer with the discovery of heart valve abnormalities among patients taking the fen-phen combination, a use that was unsanctioned by the FDA. Subsequent investigation showed that only fenfluramine and dexfenfluramine appeared to cause the medical condition, the FDA said.
Last week, the FDA analyzed heart tests on 291 patients using the drugs and found almost a third - 92 people - had damaged heart valves, even though many had no symptoms. “These findings call for prompt action,” said Dr. Michael A. Friedman, acting FDA commissioner. He added that fenfluramine and dexfenfluramine “present an unacceptable risk.”
Each drug had been approved by the FDA for single, short-term use for weight loss. However, in the early 1990s an estimated 1 million Americans began taking the fen-phen combination after studies suggested that combined use of fenfluramine and dexfenfluramine over an extended period of time would result in significant weight loss. These study results were never reviewed by the FDA, but agency officials believe that the increased magnitude and duration of use led to the heart valve problems.
Once a drug is approved for marketing, doctors are allowed to prescribe “off-label” uses that may include using it in combination with another authorized drug.
The heart has four major valves that regulate the flow of blood through the heart and to the lungs and general circulation. Valve disease can involve either excessive tightness, or leakiness; in the case of the two diet drugs, the problem was leakiness, which can result in the backflow of blood.
If this is severe, the heart has to work harder, causing heart dysfunction. Patients can experience shortness of breath, fatigue, chest pain, fainting and swelling of the legs. Also, patients can be asymptomatic, as many were in this case.
Monday’s developments came at a time when the pharmaceutical and medical device industries have been pressuring the FDA to move more quickly in approving new drugs and devices for the marketplace. Later this week, the Senate is expected to approve legislation aimed at streamlining the FDA’s operations.
Even with scrupulous clinical trials, the dangers of new products sometimes are not fully known until they are in widespread use. Such was the case with the two diet drugs - clinical research did not detect the heart valve problems prior to approval, the FDA said. Typically, drugs do not cause heart valve abnormalities, so there was no reason to screen for them.
Weight-loss experts said that the loss of the two drugs would narrow the options available to patients, but was not expected to have a damaging impact on most medically managed programs.
Experts said they typically emphasize dietary changes and exercise as the most effective approach before turning to appetite-suppressing drugs. Drugs are usually used when other options fail, and for the seriously obese.
Dr. Bernard Ginsberg, a Santa Monica, Calif., family physician with an extensive weight loss practice, agreed it was prudent to stop prescribing fen-phen, but disagreed with the Monday’s FDA action, calling it “heavy-handed.”
“I’m not happy with the FDA making these rulings,” he said. “I would have preferred an alert to doctors, rather than taking the drugs off the market.”
Until the heart valve problems were reported this summer, he said he found the fen-phen combination proved effective for about 60 percent of his patients. “They didn’t know when it was time to eat unless they were told; and when they ate something, they got full right away,” Ginsberg said. “I thought it was a panacea, but sometimes some things are too good to be true.”
A spokesman for Wyeth-Ayerst, a subsidiary of American Home Products Corp. of Madison, N.J., said 2 million Americans have taken Redux - a product of Interneuron Pharmaceuticals - since it hit the market in June 1996, and 4 million have taken Pondimin since 1973, most in recent years.
Dieters can return unused portions of the drugs for a refund. Also, the company has established a toll-free telephone number, (800) 892-2718, for patients to call for more information about the withdrawal of the drugs. And it plans to place full-page advertisements in major newspapers in the coming days to alert consumers.
“Our first commitment is to our patients and to their doctors,” said Dr. Marc W. Deitch, senior vice president for medical affairs.
The concern about fen-phen began when researchers at the Mayo Clinic and Mayo Foundation in July reported 24 cases of rare valvular disease in women taking the fen-phen regimen. The FDA alerted medical professionals that it had received nine additional reports of the same type, and urged doctors to screen patients and report any cases they detected.
Subsequently, the agency received 66 additional reports of heart valve disease associated mainly with the fen-phen combination, including one woman who died.
MEMO: This sidebar appeared with the story: RECOMMENDATIONS Dieters who have taken Redux, also called dexfenfluramine, or Pondimin, also called fenfluramine are advised to: Immediately stop taking the pills. See a doctor for heart monitoring. Anyone with symptoms of heart problems, such as shortness of breath, chest pain, fainting and swollen ankles or feet, should see a doctor immediately.